Alert archive / California / Flash Flood Warnings in 2010

Flash Flood Warning 7, NWS Los Angeles, CA

February 6, 2010Los Angeles County, California

NWS Los Angeles, CA issued this flash flood warning at Feb 6, 2010, 4:01 AM PST for Los Angeles County, California. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 6, 2010, 4:01 AM PST (12:01 UTC)
Expired
Feb 6, 2010, 6:00 AM PST
In force
119 min
Issued by
NWS Los Angeles, CA
Area
Storm-based polygon
Flood severity
None

County Los Angeles County, CA

The radar

The Santa Ana Mts radar (KSOX), 71 km from the middle of the area, began a volume at 12:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Feb 6, 2:50 AM PST, 1 hour 11 minutes earlier.

Area forecast discussion, Feb 6, 2:50 AM PST, 1 hour 11 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
250 AM PST SAT FEB 6 2010

.SYNOPSIS...

A STORM SYSTEM WILL BRING ADDITIONAL RAIN AND SNOW TO THE AREA
THROUGH THIS EVENING WITH A SLIGHT CHANCE OF THUNDERSTORMS. FOR
SUNDAY AND MONDAY...DRY AND WARMER CONDITIONS ARE EXPECTED. FOR
TUESDAY THROUGH THE END OF THE WEEK...THE PATTERN WILL BECOME
UNSETTLED YET AGAIN WITH SOME CHANCE OF PRECIP TUESDAY THROUGH
FRIDAY.

&&

.SHORT TERM (TODAY-MON)...AN INTERESTING EARLY MORNING ACROSS THE
AREA. OVERALL...BASED ON 00Z MODEL DATA...FORECAST THINKING IS STILL
ON TRACK. LATEST SATELLITE SHOWS FRONTAL SYSTEM MOVING TOWARDS THE
CENTRAL COAST WITH SOME LIGHTNING STRIKES INDICATED OVER THE OUTER
WATERS. AT THE SAME TIME...AN IMPULSE IS MOVING TOWARDS LAX COUNTY
AND IS PRODUCING SOME MODERATE SHOWERS ACROSS VTU/LAX COUNTIES.
BASED ON MODEL INSTABILITY PARAMETERS...THIS SHOWER ACTIVITY WILL
HAVE THE POTENTIAL TO PRODUCE SOME THUNDERSTORMS. OVERALL...MODELS
HAVE THIS SITUATION HANDLED RATHER WELL. FOR THE REST OF THE DAY
THE FRONTAL SYSTEM WILL MOVE ACROSS THE AREA...MOVING INTO VTU
AND LAX COUNTIES BY THIS AFTERNOON...AND EXITING LAX COUNTY LATE
THIS EVENING. GIVEN THE INSTABILITY INDICATED WITH THIS FRONT...
SLIGHT CHANCE OF THUNDERSTORMS IS WARRANTED FOR ALL AREAS THROUGH
THIS EVENING. GIVEN THE EXPECTED CONVECTIVE NATURE OF THE PRECIP
TODAY...SOME INTENSE RAINFALL RATES WILL BE POSSIBLE. SO...FLASH
FLOOD WATCHES FOR THE BURN AREAS STILL LOOK JUST FINE. AS FOR
SNOW...CURRENTLY SNOW LEVEL IS ABOVE 7000 FEET. HOWEVER THROUGH
TONIGHT...THE SNOW LEVEL WILL DROP...FALLING TO AROUND 4000 TO
4500 FEET LATE TONIGHT. SO...SIGNIFICANT SNOWFALL IS STILL EXPECTED
ACROSS THE MOUNTAINS THROUGH THIS EVENING...WITH THE HIGHEST TOTALS
AT THE RESORT LEVEL. CURRENT WINTER STORM WARNING FOR VTU/LAX
MOUNTAINS IS STILL ON TRACK.

BY SUNDAY...THE SHOWER ACTIVITY SHOULD BE CONFINED TO THE MOUNTAINS
AND INTERIOR SECTIONS OF SLO/SBA COUNTIES AS NORTHERLY FLOW SETS
UP ACROSS THE AREA. THE NORTHERLY FLOW THAT DEVELOPS COULD REACH
ADVISORY LEVELS ACROSS THE MOUNTAINS (ESPECIALLY THE I-5 CORRIDOR
AND THE SANTA YNEZ RANGE). WITH LESS CLOUD COVER AND NORTHERLY FLOW
TEMPS ON SUNDAY WILL BUMP UP A COUPLE OF DEGREES.

ON MONDAY...DRY CONDITIONS WILL CONTINUE ACROSS THE AREA AS A WEAK
UPPER RIDGE MOVES OVER THE AREA. WITH THE RIDGE OVERHEAD...WILL
EXPECT A CONTINUED WARMING TREND ACROSS THE AREA WITH MOST COASTAL
AND VALLEY AREAS IN THE LOWER TO MID 60S.

.LONG TERM (TUE-FRI)...FOR EXTENDED...CONFIDENCE IS LOW THROUGH
THE ENTIRE PERIOD AS MODEL SOLUTIONS ARE NOT IN GOOD AGREEMENT.

FOR TUESDAY/WEDNESDAY...MODELS HAVE THE SAME GENERAL IDEA WITH AN
UPPER LOW DROPPING SOUTH ACROSS CALIFORNIA. HOWEVER...SOME SOLUTIONS
HAVE A LAND TRAJECTORY WHILE OTHERS KEEP THE LOW FURTHER OVER THE
WATER. THIS UNCERTAINTY WILL GREATLY AFFECT THE RAINFALL POTENTIAL
FOR THE AREA. GIVEN THE UNCERTAINTY...WILL KEEP CHANCE POPS FOR
THE AREA ON TUESDAY...THEN SLIGHT CHANCE ON TUESDAY NIGHT...WITH
ONLY NORTH-SLOPE SHOWERS ON WEDNESDAY. HOPEFULLY...FUTURE MODEL
RUNS WILL HANDLE THE UPPER LOW BETTER.

FOR THURSDAY/FRIDAY...MODEL DISCREPANCIES GROW EVEN LARGER. OVERALL
THE PERIOD WILL BE UNSETTLED BUT EXACT TIMING AND LOCATION OF PRECIP
IS STILL MUCH IN QUESTION. FOR MY FORECAST...WILL LEAN FORECAST
TOWARDS THE GFS/CANADIAN SOLUTION WHICH WOULD MEAN A CHANCE OF PRECIP
OVER SLO/SBA COUNTIES ON THURSDAY...THEN SOME SLIGHT PRECIP CHANCES
FOR ALL AREAS ON FRIDAY. GIVEN THE MODEL UNCERTAINTIES...THIS
FORECAST WILL LIKELY CHANGE FROM ONE DAY TO THE NEXT.

&&

.AVIATION...06/0525Z...

LOW TO MODERATE CONFIDENCE IN 06Z TAF PACKAGE. SHOWER ACTIVITY SHOULD
END ACROSS LAX BASIN OVERNIGHT...WITH GENERAL VFR/MVFR CONDS EXPECTED
AT ALL TAF SITES OVERNIGHT. BY 15Z...THE NEXT SYSTEM WILL BEGIN TO
APPROACH THE CENTRAL COAST...WITH STEADY RAIN EXPECTED IN THE LAX
BASIN AROUND 20Z. WITH THIS NEXT SYSTEM...EXPECT CONDS TO VARY FROM
MVFR TO LIFR WITH THE FRONTAL PASSAGE. GIVEN THE DYNAMICS ASSOCIATED
WITH THIS NEXT FRONT...HAVE INCLUDED VCTS INTO MOST TAF SITES FROM
SATURDAY MORNING THRU SATURDAY EVENING. NO SIGNIFICANT WIND ISSUES
ALTHOUGH GUSTY AND ERRATIC WINDS CAN BE EXPECTED WITH ANY TSTM
DEVELOPMENT.

KLAX...LOW TO MODERATE CONFIDENCE IN 06Z TAF. HIGHEST CONFIDENCE
EXISTS FOR THE EAST WINDS TO CONTINUE THROUGH ABOUT 20Z BETWEEN
6 AND 10 KNOTS. TIMING OF STEADY RAIN...AND TSTM THREAT...MAY BE
OFF BY AN HOUR OR TWO EITHER SIDE OF 20Z.

KBUR...LOW TO MODERATE CONFIDENCE IN 06Z TAF. TIMING OF STEADY
RAIN...AND TSTM THREAT...MAY BE OFF BY AN HOUR OR TWO EITHER SIDE
OF 20Z.

...NOTE...
THE ASOS EQUIPMENT AT KBUR...KVNY...KHHR...KCMA...AND KOXR HAS A
SOFTWARE ERROR THAT MAY LEAD TO INCORRECT CLOUD HEIGHTS WHEN THERE
ARE TWO OR MORE CLOUD LAYERS PRESENT. OBSERVATIONS AT KBUR WILL BE
QUALITY CONTROLLED 24 HOURS A DAY...OBSERVATIONS AT KVNY WILL BE
QUALITY CONTROLLED FROM 13Z-07Z...OBSERVATIONS AT KOXR WILL BE
QUALITY CONTROLLED FROM 15Z-05Z. TAFS FOR KVNY AND KOXR WILL NOT BE
AMENDED FOR CIGS DURING THE TIME THE OBSERVATIONS ARE NOT MONITORED
AND THERE ARE TWO OR MORE CLOUD LAYERS PRESENT.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING (SEE LAXWSWLOX).
FLOOD WATCH (SEE LAXFFALOX).
SMALL CRAFT ADVISORY (SEE LAXMWWLOX).
HIGH RIP CURRENT RISK (SEE LAXSRFLOX).
MARINE WEATHER STATEMENT (SEE LAXMWSLOX).
SPECIAL WEATHER STATEMENT (SEE LAXSPSLOX).

&&

PUBLIC...THOMPSON
AVIATION...KAPLAN
SYNOPSIS...

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Feb 5, 6:00 AM PST, 22 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST FRI FEB 5 2010

CAZ034>041-044>046-051>054-059-087-088-547-548-061400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PST FRI FEB 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

A STRONG COLD FRONT WILL MOVE THROUGH THE AREA TODAY AND
TONIGHT...BRINGING SIGNIFICANT RAIN AND SNOW TO THE AREA. IN THE
RECENT BURN AREAS...THE EXPECTED RAINFALL RATES COULD PRODUCE
MUD AND DEBRIS FLOWS. IN THE MOUNTAINS...THE PRECIPITATION WILL
FALL AS SNOW AND COMBINED WITH GUSTY SOUTHEASTERLY WINDS TO
PRODUCE DANGEROUS WINTER STORM CONDITIONS ACROSS THE MOUNTAINS
OF VENTURA AND LOS ANGELES COUNTIES. THE BEST SNOWFALL AMOUNTS
WILL BE AT THE RESORT LEVEL.

ACROSS THE COASTAL WATERS...THE GUSTY SOUTHEAST WINDS ARE EXPECTED
TO REACH GALE FORCE LEVELS TODAY ACROSS THE OUTER WATERS. AS
THE FRONTAL SYSTEM MOVES OVER THE AREA...IT WILL DESTABILIZE THE
ATMOSPHERE...PRODUCING A SLIGHT CHANCE OF THUNDERSTORMS. ANY
THUNDERSTORMS THAT FORM OVER THE COASTAL WATERS WILL BE CAPABLE
OF PRODUCING HEAVY RAIN...GUSTY WINDS AND EVEN WATERSPOUTS.

* WINTER STORM WARNING.......SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* GALE WARNING...............SEE WHUS76 KLOX - MWWLOX FOR DETAILS *

* HIGH RIP CURRENT RISK......SEE FZUS56 KLOX - SRFLOX FOR DETAILS *

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

A SECOND COLD FRONT WILL MOVE ACROSS THE AREA ON SATURDAY...BRINGING
ADDITIONAL RAIN AND SNOW TO THE AREA...AS WELL AS THE CONTINUED
THREAT OF THUNDERSTORMS. IN THE RECENT BURN AREAS...THE EXPECTED
RAINFALL RATES COULD PRODUCE MUD AND DEBRIS FLOWS...ESPECIALLY NEAR
THUNDERSTORMS. IN THE MOUNTAINS...THE PRECIPITATION WILL FALL AS
SNOW AND COMBINED WITH GUSTY SOUTHEASTERLY WINDS TO PRODUCE
DANGEROUS WINTER STORM CONDITIONS ACROSS THE MOUNTAINS OF VENTURA
AND LOS ANGELES COUNTIES. DUE TO LOWER SNOW LEVELS...SNOW WILL
ACCUMULATE BELOW THE RESORT LEVEL ON TUESDAY.

ACROSS THE COASTAL WATERS...THE MAIN CONCERN WILL BE THE THREAT OF
THUNDERSTORMS. ANY THUNDERSTORMS THAT FORM OVER THE COASTAL WATERS
WILL BE CAPABLE OF PRODUCING HEAVY RAIN...GUSTY WINDS AND EVEN
WATERSPOUTS.

* WINTER STORM WARNING.......SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

THOMPSON

In the hours before

Special weather statement, Feb 6, 12:21 AM PST, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1221 AM PST SAT FEB 6 2010

CAZ034>041-044>046-051>054-059-087-088-547-548-061800-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-SANTA BARBARA COUNTY MOUNTAINS-
VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
1221 AM PST SAT FEB 6 2010

...POTENTIAL FOR STRONG THUNDERSTORMS THROUGH THIS EVENING ACROSS
SOUTHWEST CALIFORNIA...

A COLD UPPER LEVEL LOW PRESSURE SYSTEM OFF THE CALIFORNIA COAST
WILL CONTINUE TO TRACK EASTWARD...BRINGING COLDER AND MORE UNSTABLE
AIR TO THE SOUTHLAND. DURING THE EARLY MORNING HOURS...SHOWER COVERAGE
AND INTENSITY WILL INCREASE ACROSS THE LOS ANGELES BASIN AND CENTRAL
COAST. THESE AREAS WILL ALSO HAVE A THREAT OF THUNDERSTORM
ACTIVITY. SOME OF THE STORMS COULD BE STRONG WITH THE POTENTIAL
FOR BRIEF HEAVY DOWNPOURS...GUSTY WINDS...HAIL...AND DANGEROUS
CLOUD TO GROUND LIGHTNING. COASTAL WATER LOCATIONS OFF THE COAST
OF LOS ANGELES AND ORANGE COUNTIES WILL ALSO BE AT GREATER RISK
FOR POTENTIAL WATERSPOUTS...WHICH CAN ALWAYS COME ASHORE AS SMALL
TORNADOS.

AS THE CENTER OF THE COLD LOW PRESSURE SYSEM APPROACHES OUR REGION...
THERE WILL BE A THREAT OF THUNDERSTORMS ACROSS MUCH OF SOUTHWEST CALIFORNIA
LATER TODAY THROUGH THS EVENING. WITH THE COLDER AIR...THERE WILL
ALSO LIKELY BE MORE NUMEROUS REPORTS OF HAIL.

RESIDENTS OF SOUTHWEST CALIFORNIA ARE URGED TO STAY TUNED TO THE LATEST
NATIONAL WEATHER STATEMENTS AND POSSIBLE WARNINGS AS THIS WEATHER SITUATION
CONTINUES TO DEVELOP.

GOMBERG/DB

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 5, 8:48 PM PSTSmall Craft Advisory for Hazardous SeasLOX24 hr
Feb 6, 1:47 AM PSTAreal Flood AdvisoryLOXLos Angeles15 hr
Feb 6, 3:15 AM PSTFlash Flood WarningLOXLos Angeles9 hr
Feb 6, 3:33 AM PSTSpecial Marine WarningLOX87 min
Feb 6, 5:15 AM PSTAreal Flood AdvisoryLOXLos Angeles6 hr
Feb 6, 7:38 AM PSTSpecial Marine WarningLOX52 min
Feb 6, 8:55 AM PSTFlash Flood WarningLOXLos Angeles4 hr
Feb 6, 9:56 AM PSTAreal Flood AdvisoryLOXSan Luis Obispo, Santa Barbara109 min
Feb 6, 11:47 AM PSTAreal Flood AdvisoryLOXSanta Barbara118 min
Feb 6, 12:05 PM PSTFlash Flood WarningLOXLos Angeles36 min
Feb 6, 12:44 PM PSTFlash Flood WarningLOXLos Angeles4 hr
Feb 6, 12:54 PM PSTCoastal Flood StatementLOX50 hr
Feb 6, 12:54 PM PSTHigh Surf AdvisoryLOX29 hr
Feb 6, 1:14 PM PSTFlash Flood WarningLOXLos Angeles3 hr

Nearby

Flash Flood Warnings in California, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.